Disopyramide Induced Hypoglycemia

Presentation Number: MON 291
Date of Presentation: April 3rd, 2017

Ameya Hodarkar*1 and Melissa Roether Piech2
1Lahey Medical Center, Burlington, MA, 2Lahey Hospital & Medical Center, Burlington, MA

Abstract

Background: Disopyramide (Norpace) is an older antiarrhythmic medication used in ventricular tachycardia. It is a Class 1a sodium channel blocker with a negative inotropic effect on the ventricular myocardium. Disopyramide also has a rare side effect of hypoglycemia from sustained endogenous insulin secretion, with a concomitant inadequate counter-regulatory response. We present a case of a patient who had morning fasting hypoglycemia on Disopyramide in the absence of other explainable causes.

Clinical Case: An 84 year old man with systolic heart failure, atrial fibrillation, chronic kidney disease, benign prostatic hypertrophy, hypertension and hyperlipidemia was admitted with group B streptococcus sepsis. He was treated with an appropriate dose of ampicillin and was recovering when he was diagnosed with Clostridium Difficile diarrhea. He was appropriately treated with Vancomycin and recovered. He was consistently found to have fasting hypoglycemia (below 70mg/dL) during the admission. The hypoglycemia was initially thought to be due to his infections and sepsis. However, on further review the patient had chronic fasting hypoglycemia 7 months prior to current admission. Hypoglycemia persisted despite stable heart failure and successful treatment of infection.

He exhibited hypoglycemia unawareness during these episodes. Glucose dropped as low as 46. He was never diagnosed with diabetes and had never been on any medication which could cause hypoglycemia. His A1C, 5 months prior to this event was 4.2%. On the day when endocrinology was consulted his fasting plasma glucose was 67mg/dL. During this time his TSH was 4.21 uIU/mL and his free T4 was 1.0 ng/dL. His cortisol after a cosyntropin stimulation was found to be 21.9 ug/dL with an ACTH of 20 pg/mL. Fasting insulin level was 4 mU/L and C-Peptide was 2.2 ng/mL which were both marginally above the expected value for 54 mg/dL of glucose. Insulin antibodies were negative at <0.4U/mL. He had a creatinine of 1.2mg/dL and a GFR of 56 mL/min/BSA.

The patient had recently undergone CAT scan of the abdomen which had not shown any pancreatic masses. On further review, it was seen that the patient was on Disopyramide 100mg twice daily, which is the lowest dose calculated for renal impairment. Due to patient’s severe heart failure and recurrent hospitalizations when not on disopyramide, the dose was not changed by his cardiologist. He had a trial of bedtime snacks which improved morning capillary blood glucose to 80mg/dL or above.

Conclusion: Although hypoglycemia occurs infrequently in patients treated with disopyramide, it is potentially life-threatening. Evidence suggests that disopyramide-induced hypoglycemia can occur in patients with therapeutic blood concentrations of the drug. Patients at risk include those with renal impairment, advanced age, and malnutrition. Blood glucose levels should be monitored carefully in such patients.

 

Nothing to Disclose: AH, MRP